Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Duluth, MN

July 1, 2011Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2011, 7:41 PM CDT for Douglas County, Wisconsin. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 7:41 PM CDT (00:41 UTC)
Expired
Jul 1, 2011, 8:30 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, WI

The radar

The Duluth radar (KDLH), 36 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:55 PM CDTHAIL 1Maple, WI
Jul 1, 8:09 PM CDTHAIL 1Cloverland, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4059 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS53 KDLH 020041
SVRDLH
WIC031-020130-
/O.NEW.KDLH.SV.W.0099.110702T0041Z-110702T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 830 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BENNETT...OR 20 MILES SOUTHEAST OF SUPERIOR...AND MOVING NORTH AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUPERIOR...BRULE...POPLAR...BLUEBERRY...MAPLE...SOUTH RANGE...
  WENTWORTH...WAINO AND CLOVERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4643 9209 4672 9206 4669 9196 4670 9194
      4670 9182 4677 9160 4676 9156 4642 9156
TIME...MOT...LOC 0041Z 183DEG 28KT 4651 9180
WIND...HAIL 60MPH 1.00IN

$$

BERDES
1 follow-up statement
086 
WWUS53 KDLH 020055
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
755 PM CDT FRI JUL 1 2011

WIC031-020130-
/O.CON.KDLH.SV.W.0099.000000T0000Z-110702T0130Z/
DOUGLAS WI-
755 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DOUGLAS COUNTY UNTIL 830 PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
POPLAR...OR 16 MILES SOUTHEAST OF SUPERIOR...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAPLE...WAINO AND CLOVERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4644 9206 4670 9200 4669 9196 4670 9194
      4670 9182 4677 9160 4676 9156 4642 9156
TIME...MOT...LOC 0055Z 192DEG 28KT 4661 9175
WIND...HAIL 60MPH 1.50IN

$$

BERDES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:51 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 1, 6:51 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
651 PM CDT FRI JUL 1 2011

.AVIATION...07/02/00Z ISSUANCE...
STRONG COLD FRONT GOING THROUGH THE AREA THIS EVENING. LOCAL VLIFR
IN A LARGE CLUSTER OF THUNDERSTORMS FROM STC TO DLH WILL CONTINUE
TO BE ACCOMPANIED BY LOCAL WINDS TO 65 KNOTS AND LOCAL SHOWERS
OF HAIL TO 4 INCHES DIAMETER. THE THUNDERSTORM CLUSTER WILL
CONTINUE OUT OVER WESTERN LAKE SUPERIOR AND MOST OF NORTHWEST
WISCONSIN TILL MIDNIGHT. NORTHWEST WISCONSIN AND THE DULUTH AREA
WILL SLOWLY IMPROVE TO MVFR WITH CLOUDS THEN VFR UNDER CLEARING
SKIES DURING THE DAY SATURDAY. TO THE WEST...MVFR IN AREAS OF
SHOWERS AND ISOLATED THUNDERSTORMS...OVER MOST OF NORTHEAST
MN...WILL BE FOLLOWED BY CLEARING AND VFR LATE TONIGHT...
CONTINUING SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT FRI JUL 1 2011/

DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO
AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH
TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS
RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES
GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG
CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED
CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO
BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1
ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST
OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA
OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE
THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY
MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS
WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK.

EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA
MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE
THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN
ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING.
HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD
ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING
IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA.  MORE CHILLY
AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS
A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH.

&&

.POINT TEMPS/POPS...
DLH  58  79  52  78 /  60  10  10  10
INL  58  77  47  78 /  30  10  10  10
BRD  59  81  54  81 /  60  10  10  10
HYR  63  83  52  82 /  70  10  10  10
ASX  60  81  52  79 /  60  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Jul 1, 10:59 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT FRI JUL 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1059 AM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...
...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST
OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER
90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF
NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND
PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT
AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS
AREA.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS
OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE
STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER
TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1059 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jul 1, 7:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
715 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     GRANTSBURG              45.78N 92.68W
07/01/2011                   BURNETT            WI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND POWER OUT.

&&

KK
Local storm report, Jul 1, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
717 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 W MAPLE               46.59N 91.76W
07/01/2011  M1.00 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

KK
Local storm report, Jul 1, 7:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
718 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             BRULE                   46.55N 91.58W
07/01/2011  M1.00 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

KK
Special weather statement, Jul 1, 7:20 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT FRI JUL 1 2011

MNZ025-033-034-020245-
NORTHERN CASS-SOUTHERN CASS-CROW WING-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD
720 PM CDT FRI JUL 1 2011

...HEAVY RAIN WILL CROSS THE BRAINERD LAKES AREA THIS EVENING...

*  AREAS OF HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST THROUGH THE
   BRAINERD LAKES AND LEECH LAKE AREA LATE THIS EVENING. RAINFALLS
   UP TO HALF AN INCH AN HOUR WILL FALL ACROSS MANY AREAS. EXPECT
   AN OCCASIONAL CLAP OF THUNDER THIS EVENING.

EOM
Local storm report, Jul 1, 7:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
733 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     15 E HINCKLEY           46.01N 92.63W
07/01/2011                   PINE               MN   TRAINED SPOTTER

            MANY 2 FOOT DIAMTER TREES DOWN

&&

KK
Local storm report, Jul 1, 7:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     5 W WEBSTER             45.88N 92.47W
07/01/2011                   BURNETT            WI   TRAINED SPOTTER

            COUNTY ROAD F AND FF. TREES DOWN. SIDING COMING OFF HIS
            HOUSE. ROOF DAMAGE.

&&

KK

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:01 PM CDTAreal Flood AdvisoryDLHDouglas4 hr
Jul 1, 7:04 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas41 min
Jul 1, 7:08 PM CDTSevere Thunderstorm WarningDLHBayfield, Burnett, Douglas, Sawyer, Washburn52 min
Jul 1, 7:27 PM CDTFlash Flood WarningDLHDouglas4 hr
Jul 1, 7:30 PM CDTTornado WarningDLHBurnett, Douglas30 min
Jul 1, 7:37 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield38 min
Jul 1, 7:47 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more58 min
Jul 1, 8:15 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas60 min
Jul 1, 8:18 PM CDTAreal Flood AdvisoryDLHBayfield, Douglas3 hr
Jul 1, 8:40 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer65 min
Jul 1, 8:52 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn53 min
Jul 1, 9:46 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Burnett, Douglas, Price, Sawyer and 1 more59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.